Sun exposure

Hello All,

I have just read that whilst on long term Hydroxy ,you should avoid sun exposure and you're Dr should give you regular skin inspections as you are more prone to skin cancer, I'm not sure what the percentage is for this. I do sit in the sun and use sunscreen factor 15-20 usually, do you think this enough or should I use total block:-(.

I have never once had my skin checked by my Dr, does anybody else do this?

I don't like going to my GP unless I'm properly ill and as a last result.

I'm 43 and have had ET for around 7 years now and am on Hydroxy 1500mg a day plus 75mg aspirin.




14 Replies

  • Hi Justin, It's a fair question and one I was aware of over the yrs I took HU. I'm sorry to say I didn't take any extra precautions as I love to feel the suns warmth, luckily I didn't have any nasty consequences. I used to do the obvious things like keep an eye on my skin blemishes for signs of change or for any new ones popping up. The HU can alter your cells making them more susceptible to the effects of UV rays.

    I wouldn't worry too much about it as you are already being cautious but I would advise you wear a chapeau of your choice and doff it liberally to any ladies that pass by. . . Like you I don't go to my GP unless I REALLY need to, so would use self exam and if any moles etc change then I would seek their expert view.

    Happy Sun-worshipping mon ami. JR

  • Hi, I do believe you're right! I've been taking Hydroxy now for some 9 years & am on my way to see a Dermatologist for face blemishes! Sun damage according to my GP, so, be careful out there...I have also gone down the route of buying two lovely wide brimmed hats which I wear at every opportunity.

  • Hi Justin,

    I take 1000mg/ day 5 days / week and 500mg/2 days per week of HU as well as aspirin. Had Pv for 6 years.

    To be quite honest I too love the sun ( living in the frozen north we don't see too much of it!) but can't seem to tolerate much more than half an hour before I have to go inside anyway. I do however walk for hours in it, I wear 30 factor suncream, usually a shirt with sleeves, and an old ladies titfer, which I take off reasonably frequently and turn my poor wrinkled old face to the rays for ten minutes at a time.

    Our bodies need a little sun exposure though, so I would say, don't be afraid to go out in it, but cover up, wear decent sunscreen ( look not only at the factor but at the star rating which indicates protection against the more harmful UVA rays - look for five stars) and tread carefully.

    I had an infinitesimally small basal cell carcinoma taken off my forehead last year which had been there for at least 8 years and the consultant said was probably caused by sun exposure in my childhood.

    I think this would be a really good question for the London forum on the 24th July - what do you think Maz?



  • Yes very good question to be asked at the forum, you might have to remind me though. Maz x

  • Hi Steven ..I have some awful brown patches developing on my face now ,I work outside most of everyday ,have done for years ,but these awful marks have come since my diagnosis about 5 years ..I do use skin block and I cover up when I remember but it's popping in and out to manage my kennels all day that really doesn't help .

    Pin prick red spots too on my body .not really pleasant either ..still what's can we do? We still have to give it our all strong ,,keep plugging twinkly xxx

  • I've been on Hydroxycarbamide for almost 10 years.

    Last year I went to the doctors as I had a basal cell carcinoma on the bridge of my nose.

    My G.P. sent me to the Photographic unit at the local hospital so that a dermatologist could judge the severity of it. The G.P. rang me at home to discuss this arrangement because he was concerned that as I was on Hydroxycarbamide, I could be at higher risk of developing skin cancer.

    I had treatment in the form of cream and it went after a couple of months. I was advised that it could return so I am very careful in the sun. I wear a strong sun factor face cream and wear hats and avoid sitting the sun during the middle part of the day.

    Hydroxycarbamide does seem to affect the skin so I try to be much more aware now of sun damage than I used to be.

    I'm sure that a surgery nurse would advise you if you did't want to visit the doctor.

  • Hi Justin, I would always regardless of medication suggest you use a good sunscreen of factor 30. I would also from my knowledge of chemical protection versus mineral protection opt for the mineral protection. Mineral sunscreens reflect the harmful UVA and UVB rays without causing any skin irritations. Unfortunately, most brands on the shelves in the UK are chemical barriers and contain mineral oil and other chemicals that sit on the skins surface and block your pores and along with being toxic, don't allow your skin to breathe. Ever experienced prickly heat? Well this is very common due to exactly this, we need to allow our skin to breathe. Also, anything higher than a 30 really isn't a good idea due to the fact that we need some sun exposure for vitamin D synthesis to occur.. I could go on! Anyway, I hope that helps. As much as we need to becareful and act with caution, we need to be sensible when it comes to sun exposure. Thanks, Louise x

  • Hi Louise, very informative post. I'm a 44 yr old lady with et and on 2g of hydroxycarbamide daily. What brand of sun creams would you recommend? I have combination skin so prone to break outs. So need something light but effective, thanks sue

  • It is hard for me to recommend other brands as I am an Ambassador for a brand who are vegan and don't contain chemical nasties, we have a mineral sunscreen which actually reflects the harmful rays so that's my brand of choice. I would say look for ones that are mineral (zinc oxide) (but don't confuse with mineral oil as that's a by product of petrochemicals.. which could be why I got PV in the first place!)... but that's another story! Hope this helps or happy to share more information on the brand I use if you would like to find out more. xx

  • I've been told to use factor 50 have et and on same meds as you.

  • When I used to work outside in the sun I used factor 30+ suncream (I'm very fair skinned) and used to get very itchy skin. It never occurred to me that it could be an ET symptom and used to think it was caused by the sunscreen. Now, with post ET/MF I get itchy with any change in temperature that my body experiences. I had a patch of keratitis on my face that the dermatologist was convinced was a legacy of many years on HU. I had that "frozen off" and have not developed any other symptoms but as others have said - vigilance is the order of the day for all of us. One haematologist that I saw was horrified when I said that HU predisposes to skin cancer. He said he thought that was untrue. Again, we sometimes know more than the physicians treating us!

  • Hi, I've been told to either use factor 50 or totally cover up in the sun, including hat, by the nurses at my clinic as HU can make one far more susceptible to skin cancer, they say I must take it seriously and not cheat! Best wishes, FB

  • Here is a good article on which ones to avoid.. that might help!

  • I have had a look at this link and found it to be quite informative on what to avoid, this leaves me a little confused on finding a good mineral based screen. I go on holiday in September to Malta and it will still be quite sunny and warm do have a little more advice on what I can find easily in the UK.


    Caz xx

You may also like...